Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 159, NWS Cheyenne, WY

August 11, 2016Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2016, 4:08 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2016, 4:08 PM MDT (22:08 UTC)
Expired
Aug 11, 2016, 5:00 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:40 PM MDTTSTM WND GST 60Hemingford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS55 KCYS 112208
SVRCYS
NEC013-045-112300-
/O.NEW.KCYS.SV.W.0159.160811T2208Z-160811T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHWESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 500 PM MDT

* AT 408 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHEAST OF FLAHERTYS CORNER...OR 31 MILES NORTHWEST OF
  ALLIANCE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4234 10344 4247 10343 4247 10285 4222 10290
TIME...MOT...LOC 2208Z 283DEG 26KT 4241 10334 

HAIL...1.00IN
WIND...60MPH
 
$$

HAHN
3 follow-up statements
555 
WWUS55 KCYS 112219
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT THU AUG 11 2016

NEC013-045-112300-
/O.CON.KCYS.SV.W.0159.000000T0000Z-160811T2300Z/
DAWES NE-BOX BUTTE NE-
419 PM MDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL DAWES AND NORTHWESTERN BOX BUTTE COUNTIES...

AT 418 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF BOX BUTTE CAMPGROUND...OR 28 MILES NORTHWEST OF ALLIANCE...MOVING
EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL WAS OBSERVED 18 MILES NORTHWEST
         OF HEMINGFORD. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4235 10338 4246 10338 4247 10285 4222 10290
TIME...MOT...LOC 2218Z 283DEG 26KT 4240 10327 

HAIL...1.50IN
WIND...<50MPH
 
$$

HAHN
455 
WWUS55 KCYS 112233
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT THU AUG 11 2016

NEC013-045-112300-
/O.CON.KCYS.SV.W.0159.000000T0000Z-160811T2300Z/
DAWES NE-BOX BUTTE NE-
433 PM MDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL DAWES AND NORTH CENTRAL BOX BUTTE COUNTIES...

AT 432 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOX BUTTE
CAMPGROUND...OR 24 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 30
MPH.

HAZARD...PING PONG BALL SIZE HAIL WAS OBSERVED WHEN THE STORM WAS
         18 MILES NORTHWEST OF HEMINGFORD. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...BOX BUTTE CAMPGROUND AND BOX BUTTE DAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4236 10324 4246 10325 4247 10285 4227 10289
TIME...MOT...LOC 2232Z 272DEG 26KT 4240 10313 

HAIL...1.50IN
WIND...<50MPH
 
$$

HAHN
045 
WWUS55 KCYS 112243
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT THU AUG 11 2016

NEC013-045-112300-
/O.CON.KCYS.SV.W.0159.000000T0000Z-160811T2300Z/
DAWES NE-BOX BUTTE NE-
443 PM MDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTH CENTRAL DAWES AND NORTH CENTRAL BOX BUTTE COUNTIES...

AT 443 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HEMINGFORD...OR 20 MILES NORTH OF ALLIANCE...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL DAWES AND NORTH CENTRAL BOX BUTTE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4236 10316 4244 10316 4247 10285 4227 10289
TIME...MOT...LOC 2243Z 283DEG 26KT 4238 10302 

HAIL...1.25IN
WIND...70MPH
 
$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:44 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 11, 3:44 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
344 PM MDT THU AUG 11 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 320 PM MDT Thu Aug 11 2016

KCYS radar loop shows scattered showers and isolated thunder
developing west of a line from Cheyenne to Lusk this afternoon.
Frontal boundary from this morning has moved very little...and has
likely drifted a bit further east early this afternoon. Current
forecast looks ok at this time...although convection has been a
little slow to develop. There is a pretty large area of showers
and embedded thunder across Carbon county at this hour...and
believe this area will continue to move east and northeast...and
likely become more organized as models continue to show a
disturbance aloft moving across the forecast area through this
evening. Continued to keep POP between 50 to 60 percent along and
east of I25 for numerous showers and scattered thunderstorms. A
few strong to marginally severe thunderstorms are expected...with
some hail and strong winds possible. Showers will gradually end
from west to east tonight...but will likely linger through
midnight across the plains with jet energy remaining over the
area. Not seeing much of a potential for fog late tonight across
the plains as winds shift back into the northwest after midnight.

For Friday...Models continue to show the main upper level trough
moving eastward...but now do not show it stalling over Wyoming and
continue progression eastward into the central Great Plains for
the afternoon. This is a major change from yesterday...so lowered
POP a bit since there is too much uncertainty for convection
Friday afternoon. The most favorable locations will be along and
just east of the Laramie Range where a weak convergence boundary
will set up during the day. Temperatures will struggle to reach
the mid 70's by the afternoon across southeast Wyoming...with
highs around 80 across western Nebraska. Patchy fog is possible
Friday night as winds become light and variable across the lower
valleys.

Not much change for Saturday...as northwest flow will continue.
There is a slightly higher potential for showers and thunderstorms
as models show a weak shortwave aloft moving across the area.
Increased POP between 25 to 35 percent along and east of the
Laramie Range. Highs may be a few degrees warmer compared to
Friday...but will remain in the mid 70's to low 80's.

.LONG TERM...(Sunday through Thursday)
Issued at 220 PM MDT Thu Aug 11 2016

The models are in general agreement with the upper level ridge
keeping its grip over the forecast area during the majority of the
forecast period. This will result in warm temperatures with very
limited precipitation chances. The ridge is expected to weaken a
bit on Tuesday which may result in some isolated showers and
thunderstorms. Otherwise, the next weather maker is expected to
move into Alberta and Manitoba during the middle of the week. This
feature may allow for more gusty winds to develop over Wyoming
Wednesday and Thursday depending how much that upper level trof
strengthens. At this point, the models are suggesting a
significant cool down on Friday which may last through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Aug 11 2016

The main concern with this taf issuance is when the convection
will begin to develop.

Latest water vapor loop was showing a well defined vort lobe
moving through northern Wyoming. This feature looks to be
developing on the back edge of departing jet. ACARS imagery is
also showing about 50 to 60kt jet streak (25-30kft) moving
through northern Colorado into southeast Wyoming. This feature
along with Jet energy (70-80kt at ~300mb) departing the Nebraska
Panhandle. This could be an interesting setup this afternoon, but
it appears like the best instability according to the LAPS data is
stretching from DGW southeast to SNY. This area will need to watch
for possible strong convection this afternoon. As a result, we are
keeping VCTS in the TAF's this afternoon especially in the
Nebraska Panhandle. Another feature we are watching on the latest
water vapor imagery is some enhancement over southwest Wyoming.
This convection could spread east into RWL and LAR by mid
afternoon. If this convection can hold together it may spread into
CYS and Nebraska Panhandle this evening. Meanwhile, the low
stratus near AIA should begin to clear out during the next couple
of hours.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Thu Aug 11 2016

Minimal fire weather concerns through this weekend as cooler
temperatures...higher humidities...and a daily chance for wetting
rainfall is anticipated through Saturday. Winds will be light
through the weekend with daytime humidities between 25 to 40
percent across most of the area. Relative humidities will trend
lower by early next week as temperatures moderate a bit.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 11, 3:58 AM MDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MDT THU AUG 11 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119-
121030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG
ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER
THE PLAINS EAST OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY FRIDAY AND SATURDAY.  SEVERE STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-109>115-121030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-
358 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO
SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 3:14 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT THU AUG 11 2016

WYZ104-105-109>114-112300-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY
314 PM MDT THU AUG 11 2016

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE GUSTY
WINDS UP TO 50 MPH THROUGH 5 PM. THIS SHOWER ACTIVITY WILL
GENERALLY MOVE NORTHEAST AT 20 MPH.

COX
Special weather statement, Aug 11, 3:57 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT THU AUG 11 2016

NEZ002-003-095-096-112230-
SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE-
357 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIOUX...SOUTHWESTERN
DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 430 PM MDT...

AT 356 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FLAHERTYS CORNER...OR 36 MILES SOUTHWEST OF CHADRON...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND.

LAT...LON 4239 10359 4260 10354 4256 10300 4221 10312
TIME...MOT...LOC 2156Z 286DEG 23KT 4243 10349

HAHN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:27 PM MDTSpecial Weather StatementCYSCheyenne18 min
Aug 10, 9:53 PM MDTSpecial Weather StatementCYSCheyenne52 min
Aug 11, 3:57 PM MDTSpecial Weather StatementCYSBox Butte33 min
Aug 11, 4:57 PM MDTSevere Thunderstorm WarningCYSBox Butte33 min
Aug 11, 5:45 PM MDTSpecial Weather StatementCYSKimball30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.